Texas, 2021

High Wind in Texas, October 27, 2021

October 27, 2021 · NWS LUB · 7 events in 7 counties and zones

A slow moving upper level storm system which brought isolated severe thunderstorms to the Rolling Plains on the 26th, then brought strong winds on the 27th. A surface pressure gradient tightened by mid-morning and stronger northerly flow aloft quickly mixed to the surface.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A slow moving upper level storm system which brought isolated severe thunderstorms to the Rolling Plains on the 26th, then brought strong winds on the 27th. A surface pressure gradient tightened by mid-morning and stronger northerly flow aloft quickly mixed to the surface. Most areas on the South Plains saw wind gusts in excess of 50 mph but the Rolling Plains and extreme southeastern Texas Panhandle saw wind gusts at or exceeding 58 mph. The Automated Surface Observing System at Childress Municipal Airport (Childress County) measured a wind gust to 60 mph.

Peak wind gusts below are from the Texas Tech University West Texas mesonet:

61 mph at Memphis (Hall County),|60 mph at Graham (Garza County),|60 mph at Tulia (Swisher County),|60 mph at White River Lake (Crosby County),|59 mph at Paducah (Cottle County),|58 mph at Silverton (Briscoe County),|58 mph at Lesley (Hall County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Oct 27, 5:49 AM CST, 3 hours 12 minutes earlier.

Area forecast discussion, Oct 27, 5:49 AM CST, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
649 AM CDT Wed Oct 27 2021

.AVIATION...
Strong northerly winds will develop shortly after sunrise, and
appear strong enough to cause minor visibility restrictions from
blowing dust. Later solutions runs also trending slightly more
moist late this morning with potential for scattered low clouds
near 4000 to 5000 foot above ground level. Winds will gradually
taper later today and tonight, but likely to remain breezy
especially at KCDS. We have also expanded the Low Level Wind Shear
tonight to include KLBB and KPVW. RMcQueen

&&

.PREV DISCUSSION... /issued 345 AM CDT Wed Oct 27 2021/

SHORT TERM...
Strong northerly flow will develop across the area today as a
vigorous upper level low pressure trough crosses the Texas Panhandle
into western Oklahoma later today. Northerly winds of around 15-25
mph will develop near daybreak following passage of a Canadian cold
front. The surface pressure gradient will tighten by mid morning and
stronger northerly flow aloft will mix to the surface, with wind
speeds expected to increase to around 30-35 mph most areas from mid
morning to early afternoon. Gusts around 45-50 mph appear valid,
though gusts may approach 60 mph for the southern Panhandle. A Wind
Advisory will be in effect starting mid morning until late in the
afternoon, but we anticipate areas on the Caprock may see winds
decrease below 30 mph close to midday or early in the afternoon. So
the Wind Advisory may need to be adjusted at that time. With these
strong winds, the previous expectations for patches of blowing dust
appear valid, though the overall visibility decrease may not be
significant except adjacent to open fields or near construction.
Temperatures today will fall around 20 degrees from yesterday, with
mid 60s in the southern Panhandle to lower 70s across the southern
Rolling Plains.

Tonight, wind speeds will gradually taper, except over the
Rolling Plains which will remain beneath a band of strong
northerly flow through the evening. So, while cooler air will be
moving in, the somewhat breezy conditions are likely to keep
temperatures from cratering. Best chance for a few pockets
approaching freezing will be in the sandhills over the
southwestern Texas Panhandle, while mostly lower to mid 40s are
expected elsewhere. RMcQueen

LONG TERM...
In the wake of the system that impacted the region yesterday,
northwesterly flow aloft will continue through the end of the week.
The surface pressure gradient will also remain tight as surface high
pressure builds into CO/NM with the strongest wind speeds on
Thursday expected across the southeastern Texas Panhandle into the
northern Rolling Plains. Wind speeds around 20-30 mph with gusts
to 45 mph will be possible. Temperatures on Thursday will remain
around seasonal averages for this time of year as well. With clear
skies and lighter winds Friday should start out on the cool side
with most locations dropping into the 30's to lower 40's. Weak
upper level ridging will begin to move across the Southern Plains
on Friday which will help to boost temperatures a few degrees
warmer than Thursday. The aforementioned ridge axis will be over
the area on Saturday which will help to bring southerly winds back
to the region leading to a quick warm-up into the 80's. However,
this warm-up will be short lived as a trough quickly amplifies
across central Canada into the northern Great Plains sending a
cold front south. This front should arrive into the forecast area
late Saturday night and clear the area by Sunday morning leading
to seasonal temperatures yet again on Sunday.

The aforementioned trough will become an upper low over Nunavut and
slowly move south/southwest into Manitoba/Ontario. As it does so,
several pieces of energy will rotate around the low sending several
cold fronts south through the Great Plains next week. With the
source area of these waves being northern Canada some of the coldest
temperatures so far this fall season could be brought south and into
the southern Great Plains of course some modification of the airmass
will occur prior to it reaching us. Model guidance does continue to
vary with the specifics but some moisture may be present for post
frontal precipitation around mid-week next week so this will need to
be watched closely as we get closer to the event. /WCI

FIRE WEATHER...
Critical to Elevated fire danger conditions are expected today as
strong northerly winds develop across the area. Wind speeds at the
20 foot level will increase to 20 to 30 mph with gusts near 50
mph, while relative humidity levels settle to around 15 to 25
percent. Temperatures today also will be cooler than Tuesday by
about 20 degrees. Both fuels and relative humidity may not
technically meet specific Red Flag criteria today, but the
forecast for very strong wind could overwhelm these limitations,
and forecasters feel today will represent a valid threat for
wildfire spread. So, a Red Flag Warning is in effect from the
central South Plains into the southwest Texas Panhandle, while a
Fire Danger Statement will cover the remainder of the South Plains
and Rolling Plains. Winds will taper gradually tonight, but
remain breezy from the north especially across the Rolling Plains.
Elevated to near critical fire weather conditions are expected on
Thursday as well, mainly across the southeastern Texas Panhandle
and the Rolling Plains where northwesterly winds will be strongest.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 6 PM CDT this evening for TXZ021>044.

Red Flag Warning from 1 PM this afternoon to 6 PM CDT this
evening for TXZ021>024-027>030-035-036.

&&

99/99/05
Hazardous weather outlook, Oct 27, 2:30 AM CST, 6 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
330 AM CDT Wed Oct 27 2021

TXZ021>044-280830-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
330 AM CDT Wed Oct 27 2021

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and tonight.

Strong northerly winds to 30 to 35 mph with gusts near or over 50
mph will develop today following passage of a Canadian cold front
this morning. A Wind Advisory is in effect from mid morning until
late this afternoon. These strong winds also will lead to elevated
to critical fire weather conditions. A Red Flag Warning is in effect
from the central South Plains into the southwest Texas Panhandle,
while elevated fire danger conditions will develop elsewhere. Also,
local visibility restrictions from blowing dust should be expected
near open fields and construction zones.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Elevated to near critical fire weather conditions will remain
possible Thursday across portions of the extreme southern Texas
Panhandle, eastern South Plains, and Rolling Plains.

Beyond Thursday, the probability for widespread hazardous weather is
low.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 high wind. Local standard time, as filed.

High Wind, Childress

When
October 27, 9:01 AM CST
Where
Childress forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

High Wind, Hall

When
October 27, 9:30 AM CST to 12:30 PM CST
Where
Hall forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

High Wind, Briscoe

When
October 27, 9:47 AM CST
Where
Briscoe forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

High Wind, Crosby

When
October 27, 11:23 AM CST to 12:34 PM CST
Where
Crosby forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
33.615, -101.300 (the zone’s center; the record gives no point)

High Wind, Garza

When
October 27, 11:33 AM CST
Where
Garza forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
33.180, -101.298 (the zone’s center; the record gives no point)

High Wind, Swisher

When
October 27, 11:47 AM CST to 11:56 AM CST
Where
Swisher forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

High Wind, Cottle

When
October 27, 1:12 PM CST to 1:45 PM CST
Where
Cottle forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
34.078, -100.279 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, October 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 985312, 985313, 985314, 985317, 985315, 985316, 985318.